Alert archive / Minnesota / Freezing Rain Advisories in 2010

Freezing Rain Advisory 2, NWS Twin Cities, MN

March 6, 20106 counties in Minnesota

NWS Twin Cities, MN issued this freezing rain advisory at Mar 6, 2010, 3:48 AM CST for 6 counties in Minnesota. It took effect at Mar 6, 2010, 4:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2010, 3:48 AM CST (09:48 UTC)
In effect from
Mar 6, 2010, 4:00 AM CST
Expired
Mar 6, 2010, 12:00 PM CST
In force
8 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Lac qui Parle County, MN, Redwood County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 173 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WWUS43 KMPX 060948
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 AM CST SAT MAR 6 2010

...FREEZING RAIN MOVING INTO WEST CENTRAL MINNESOTA...

.FREEZING RAIN HAD MOVED INTO PORTIONS OF FAR WEST CENTRAL
MINNESOTA EARLY THIS MORNING...AND WILL EXPAND FARTHER EAST DURING
THE REST OF THE MORNING. TEMPERATURES WILL BE IN THE UPPER 20S TO
AROUND 30 DURING THE MORNING. ROAD SURFACES WERE ALSO BELOW FREEZING.
PERIODS OF LIGHT FREEZING RAIN WILL CONTINUE THIS MORNING UNTIL
TEMPERATURES RISE TOWARD THE MID 30S BY AROUND NOON. A FREEZING
RAIN ADVISORY IN IN EFFECT UNTIL NOON...INCLUDING THE CITIES OF
CANBY...REDWOOD FALLS...MONTEIVIDEO...DAWSON...BENSON...AND
MORRIS.

A STORM SYSTEM WILL BE MOVING FROM NEBRASKA INTO IOWA BY
TONIGHT...WHICH WILL BRING FREEZING RAIN TO SOUTHWEST MINNESOTA
THIS MORNING...AND THEN RAIN OVER THE REST OF SOUTHERN MINNESOTA
THIS AFTERNOON.

MNZ047-054>056-064-073-061800-
/O.NEW.KMPX.ZR.Y.0002.100306T1000Z-100306T1800Z/
STEVENS-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-REDWOOD-
INCLUDING THE CITIES OF...MORRIS...MADISON...BENSON...
MONTEVIDEO...GRANITE FALLS...REDWOOD FALLS
348 AM CST SAT MAR 6 2010

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST
TODAY. 

* TIMING...LIGHT FREEZING RAIN SPREADING ACROSS THE AREA THIS
  MORNING...THEN BECOMING LIGHT RAIN THIS AFTERNOON.  

* ICE ACCUMULATIONS...AROUND ONE TENTH OF AN INCH. 

* OTHER IMPACTS...ICY HIGHWAYS AND SIDEWALKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
981 
WWUS43 KMPX 061639
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CST SAT MAR 6 2010

...FREEZING RAIN MOVING INTO WEST CENTRAL MINNESOTA...

.PATCHY LIGHT RAIN FREEZING RAIN WILL CONTINUE UNTIL AROUND THE
NOON HOUR IN WEST CENTRAL MINNESOTA. BY NOON TEMPERATURES SHOULD
WARM SUFFICIENTLY SO THAT ANY REMAINING RAIN SHOULD NOT FREEZE ON
SURFACES. DRIVERS SHOULD...HOWEVER...CONTINUE TO BEWARE OF SLICK
AREAS UNTIL AROUND NOON ON UNTREATED SURFACES. 

MNZ047-054>056-064-073-061800-
/O.CON.KMPX.ZR.Y.0002.000000T0000Z-100306T1800Z/
STEVENS-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-REDWOOD-
INCLUDING THE CITIES OF...MORRIS...MADISON...BENSON...
MONTEVIDEO...GRANITE FALLS...REDWOOD FALLS
1039 AM CST SAT MAR 6 2010

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* TIMING...PATCHY LIGHT FREEZING RAIN UNTIL AROUND NOON WHEN
  SURFACES WILL WARM TO AT OR ABOVE FREEZING.

* ICE ACCUMULATIONS...LITTLE ADDITIONAL.

* OTHER IMPACTS...ICY HIGHWAYS AND SIDEWALKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Mar 6, 3:46 AM CST, 2 minutes earlier.

Area forecast discussion, Mar 6, 3:46 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 AM CST SAT MAR 6 2010

.DISCUSSION...
FORECAST CONCERN NEAR TERM IS ZR- THREAT OVER THE WESTERN CWA THIS
MORNING. BAND OF ZR- RATHER PERSISTENT OVER THE FAR WEST ALREADY.
WILL SEE THIS WORK/LIFT NORTH AHEAD OF INCOMING TROUGH. INITIAL
THOUGHT WAS THIS BAND WOULD DRY UP AS SYSTEM ADVANCED A BIT EAST
AND FORCING REORIENTATES TO THE SOUTH. CALL TO COUNTIES INDICATES
SOME ZR- ACCUMULATING ON WINDSHIELDS ALREADY. WILL DROP AN ADV
THROUGH 18Z THIS MORNING INT HE WEST. DO ANTICIPATE
TEMPERATURES/DEWPTS WILL RISE THIS MORNING REMOVING SIGNIFICANT ZR
THREAT THROUGH NOON. TEMPS MAY NOT WARM ALL THAT MUCH OVER THE FAR
WEST HOWEVER...AND AREA WILL HAVE TO BE MONITORED. SREF ZR PROBS
REMAINED QUITE HIGH OVER THE NORTHWEST CWA INTO THE AFTERNOON.
BETTER FORCING DOES INCREASE OVER SC MN THIS AFTERNOON INTO THE
EVENING. WILL GO CATEGORICAL POPS INTO SC MN THIS AFTERNOON AND
EVENING WITH POPS DROPPING OFF TO THE NORTH. COMPACT CUTOFF LOW
CIRCULATION SHOULD EXIT TO THE SOUTHEAST OF THE AREA AFTER 06Z
SUNDAY...TAKING MUCH OF THE POP/WX THREAT WITH IT. SHOULD SEE ANY
RAIN CHANGE OVER TO A MIX OF -SN OR -ZR/-ZL LATER TONIGHT. SOME
SUNSHINE EXPECTED OVER THE EASTERN CWA INTO THE AFTERNOON...WHERE
TEMPS WILL WARM THROUGH THE LOWER 40S AT LEAST.

STILL LOOKS DRY SUNDAY AND MOST OF MONDAY BEFORE SOUTHWEST SYSTEM
BEGINS TO MOVE OUT INTO THE PLAINS. TREND OF THE GFS AND ECMWF HAS
BEEN LIFTING RAIN THREAT A BIT FARTHER NORTH INTO THE CWA...MAINLY
MONDAY NIGHT THROUGH WED NIGHT. THIS WILL HAVE TO BE MONITORED
FURTHER AS SNOW MELT CONTINUES. STILL LOOKS RATHER WARM INTO THE
LATER IN THE FCST PERIOD...ALTHOUGH IS SYSTEM DOES LIFT FARTHER
NORTH...THE MORE SIG SNOW MELT MAY BE DELAYED SOME.

&&

.AVIATION.../06Z TAF ISSUANCE/

NO AVIATION CONCERNS FOR THE NEXT 8 HRS. HIGH PRESSURE CENTERED OVER
THE GREAT LAKES WILL LOOSEN ITS CONTROL OVER THE WEATHER PATTERN
OVER THE UPPER MIDWEST.  AN UPPER LOW PRESSURE SYSTEM OVER THE
CENTRAL ROCKIES...WILL LIFT SLOWLY NORTHEAST OVER THE
MIDWEST...BRINGING AN INCREASE IN MID/HIGH CLOUDS OVERNIGHT OVER
WESTERN AND CENTRAL MN...AND OVER THE WEST CENTRAL WISCONSIN ON
SATURDAY. NAM80 MODEL SHOWED MID LEVELS REACHING SATURATION OVER
WEST CENTRAL MN BY LATE AFTERNOON SATURDAY.  CLOUDS AND CEILING
HEIGHTS LOWERING TO MARGINAL VFR CATEGORY...THEN CONTINUE TO LOWER
TO IFR CONDS BY SUNDAY MORNING OVER THE SOUTHWEST HALF OF MN.

MSP...VFR CONDITIONS WILL PREVAIL THROUGH NOON SATURDAY WITH
CEILINGS BEGINNING TO LOWER AFT 00Z/07 AS MOISTURE BEGINS TO
INCREASE FROM THE SW...CEILINGS ARE EXPECTED TO LOWER TO IFR CONDS
BY DAYBREAK SUNDAY.  WNDS WILL BE GENERALLY FROM THE SE/E AND UNDER
8 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR CHIPPEWA-LAC QUI
     PARLE-REDWOOD-STEVENS-SWIFT-YELLOW MEDICINE.

WI...NONE.
&&

DWE/JPR
Hazardous weather outlook, Mar 5, 5:33 PM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CST FRI MAR 5 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
533 PM CST FRI MAR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SMALL CHANCE OF LIGHT FREEZING RAIN ACROSS WEST CENTRAL
THROUGH SOUTH CENTRAL MINNESOTA LATE TONIGHT AS AN UPPER LEVEL LOW
PRESSURE SYSTEM APPROACHES FROM THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR LIGHT FREEZING RAIN WILL CONTINUE SATURDAY MORNING
ACROSS WEST CENTRAL THROUGH SOUTH CENTRAL MINNESOTA...BEFORE
TEMPERATURES WARM ABOVE FREEZING BY LATE IN THE MORNING. ANY ICE
ACCUMULATIONS SHOULD BE MINOR...THOUGH UP TO ONE TENTH OF AN INCH IS
POSSIBLE IN WEST CENTRAL AND SOUTHWEST MINNESOTA.

AS TEMPERATURES COOL SATURDAY NIGHT...THERE WILL AGAIN BE A CHANCE
FOR LIGHT FREEZING PRECIPITATION OR SNOW. ANY ACCUMULATIONS DURING
THAT TIME ARE LIKELY TO BE VERY LIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
ANY REPORTS OF FREEZING RAIN LATE TONIGHT AND SATURDAY MORNING WOULD
BE APPRECIATED.

Nearby

Freezing Rain Advisories in Minnesota, 2010Every freezing rain advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.